Missouri, 2021Damaging Winds in Missouri, August 17, 2021
August 17, 2021 · NWS SGF · 2 events in 1 county or zone
Thunderstorms produced isolated damaging winds as they moved across St. Clair County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced isolated damaging winds as they moved across St. Clair County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 2:45 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 17, 2:45 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
345 PM CDT Tue Aug 17 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 345 PM CDT Tue Aug 17 2021
The main weather impact through this evening will be widely
scattered showers and thunderstorms across southeast Kansas into
southwestern Missouri. Water vapor imagery currently depicts a
weak upper-level shortwave trough centered across eastern Kansas.
A few showers and thunderstorms have developed early this
afternoon along the eastern periphery of this feature. Expect
additional shower/storm development through this evening,
especially along and west of the US-65 corridor. Deep layer shear
magnitudes are not supportive of severe thunderstorms, though a
wind gust of 40-50 mph may be possible with the stronger storms.
As the boundary layer stabilizes, expect any lingering convection
to gradually wane. Otherwise, overnight lows are expected to sit
in the 60s, with the highest values across the western CWA.
Attention then turns towards a subtle shortwave trough, perhaps
convectively enhanced, that is expected to lift out across the
Ozarks on Wednesday. Showers and a couple thunderstorms will be
possible across far southern Missouri as early as Wednesday
morning. At least isolated coverage of showers/storms is expected
across a majority of the CWA by Wednesday afternoon, though an
afternoon/evening washout is not currently expected. Given meager
deep layer shear and rather modest forecasted instability,
especially across the central and western CWA, organized
thunderstorms are not anticipated. A ribbon of slightly enhanced
mid/upper-level flow across northern Arkansas/southeastern
Missouri may locally "enhance" deep shear magnitudes enough where
a marginally severe wind gust can't be completely ruled out. This
would be most likely across the far southeastern CWA, though no
portions of the CWA are currently outlooked for severe weather.
Afternoon high temperatures will likely be influenced by
precipitation, with warmer (mid-80s) values across the
northern/western CWA and cooler values (low-80s) across the
southern/eastern CWA.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 345 PM CDT Tue Aug 17 2021
Expect some drying hours Wednesday night into early Thursday as a
shortwave ridge slides overhead. Potential exists for
additional widely scattered showers/storms from Thursday
morning through afternoon, especially across the southern CWA.
The main weather maker for the late week/early weekend period
will be a rather potent shortwave trough currently coming ashore
across the northwestern CONUS. While differences in timing and
amplitude of this feature remain, currently expecting increasing
chances for widespread showers and storms from Friday morning
through Saturday morning as a cold front passes the area. While
severe weather is not currently expected with this activity, will
need to monitor this potential in future forecast cycles.
Otherwise, individual ensemble members and cluster guidance still
indicate that widespread measurable rainfall (>0.25'') is quite
possible across the region through Saturday afternoon/evening.
Expect daily highs on Friday and Saturday to be impacted by where
precipitation does or does not occur.
Ensemble/cluster guidance indicates that an upper-level ridge of
high pressure may once again become established across the eastern
CONUS late this weekend/early next week. This would usher in
increased heat and humidity across the region. While isolated
precipitation chances are possible, limited PoPs have been
maintained given uncertainties.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue Aug 17 2021
VFR conditions are expected for most of the forecast period at
all terminals. Widely scattered showers and a few thunderstorms
are expected to develop early this afternoon into this evening.
Greatest coverage is currently anticipated across far southwestern
Missouri (i.e. KJLN). Should a shower/storm impact either
KSGF/KJLN, a brief period of MVFR conditions is a possibility.
Otherwise, expect mid/upper-level cloud cover to linger at all
sites into early Wednesday morning. Will need to monitor KBBG
towards 12-14z tomorrow for more widespread coverage of
showers/storms, perhaps leading to a more prolonged stretch of
MVFR.
Safe travels!
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Ungar/Terry
LONG TERM...Ungar/Terry
AVIATION...Ungar/Terry
Hazardous weather outlook, Aug 17, 1:26 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
226 PM CDT Tue Aug 17 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
226 PM CDT Tue Aug 17 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited lightning risk.
DISCUSSION...
Widely scattered thunderstorms are expected through this
evening, though most areas will remain dry. The best coverage
will be generally along and west of the Highway 65 corridor. The
stronger storms may produce a wind gust of 30-40 mph and frequent
cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Low chances for thunderstorms continue on Wednesday, with better
chances for showers and storms late this week into the weekend.
Heat index values near or above 95 degrees will also be possible
late this week into weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Ungar
In the hours before
Special weather statement, Aug 17, 2:21 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
321 PM CDT Tue Aug 17 2021
MOZ055-172045-
Benton MO-
321 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of central Benton
County through 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Truman State Park... Truman Lake...
Warsaw... Lincoln...
Edmonson... Lakeview Heights...
Hastain... Zora...
Whitakerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3832 9307 3822 9308 3820 9309 3820 9340
3836 9344 3846 9312
TIME...MOT...LOC 2021Z 270DEG 7KT 3828 9334
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TerrySpecial weather statement, Aug 17, 2:37 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
337 PM CDT Tue Aug 17 2021
MOZ056-172100-
Morgan MO-
337 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of northern Morgan
County through 400 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stover, or 10 miles northwest of Versailles, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stover... Florence...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 9286 3860 9284 3851 9273 3843 9288
3845 9305 3855 9307 3866 9305
TIME...MOT...LOC 2037Z 291DEG 11KT 3854 9298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TerryThunderstorm Wind, St. Clair
- When
- August 17, 3:47 PM CST
- Where
- St. Clair County, 1.09 mi E of Raney
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -93.730
A power pole and several trees were snapped by thunderstorm winds along Highway V.
Thunderstorm Wind, St. Clair
- When
- August 17, 4:02 PM CST
- Where
- St. Clair County, 0.88 mi SE of Osceola Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -93.690
Severe thunderstorm winds downed several trees and power lines causing power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 17 to 18, 20216 deaths · $207 million · EF1 · 20 events
- Rip Current in Alabama, August 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Utah, August 17 to 19, 2021$1.6 million · 2 in hail · 41 events
- Tornadoes and Flash Flooding in Georgia, August 17, 2021$689,000 · EF1 · 20 events
- Tornadoes and Damaging Wind in South Carolina, August 17, 2021$130,000 · EF1 · 6 events
- Flash Flooding in New York, August 17, 2021$105,000 · 10 events
- Flash Flooding and Flood in Ohio, August 17, 2021$75,000 · 3 events
- Tornadoes in South Carolina, August 17, 2021EF1 · 7 events
- Lightning Strike in Georgia, August 17, 2021$40,000 · 1 event
- Flash Flooding in Oklahoma, August 17, 2021$25,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20218 events
- Flash Flooding in Arizona, August 17 to 18, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973771, 973772.